Arkansas, 2009

Damaging Winds and Lightning Strike in Arkansas, September 4 to 5, 2009

September 4 to 5, 2009 · NWS LZK · 4 events in 4 counties and zones

On the 4th, showers and thunderstorms were focused in northern Arkansas. Heavy rain fell across parts of the area with a few severe storms developing.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

On the 4th, showers and thunderstorms were focused in northern Arkansas. Heavy rain fell across parts of the area with a few severe storms developing. Northern and western counties got more rain during the afternoon and evening hours of the 5th and 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Sep 4, 4:38 PM CST, 32 minutes earlier.

Area forecast discussion, Sep 4, 4:38 PM CST, 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
538 PM CDT FRI SEP 4 2009

.UPDATE...
HAVE MADE A FEW CHANGES TO THE POP AND QPF GRIDS TO INDICATE THE
HIGHEST POPS ACROSS THE NORTH. ONLY A FEW OTHER TWEAKS WERE
MADE FOR CURRENT CONDITIONS...AND UPDATED GRIDS/ZONES ALREADY
SENT.

.AVIATION...
UPPER LOW MOVING ACROSS SOUTHERN MISSOURI WITH SHORTWAVES MOVING
THROUGH THE AREA. MAINLY DIURNAL CONVECTION WILL PREVAIL IN THE NEXT
24 HOURS...WITH ACTIVITY ONGOING ENDING ACROSS THE NORTH BY 02Z.
STRATUS WILL DEVELOP OVERNIGHT...ESPECIALLY ACROSS THE NORTHERN
SITES...AND WILL SLOWLY LIFT DURING THE MORNING HOURS. HAVE ADDED
VCSH AND PROB30 FOR TSRA DURING THE AFTERNOON HOURS SATURDAY.
&&

.PREV DISCUSSION... /ISSUED 248 PM CDT FRI SEP 4 2009/

SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
LARGE AREA OF HIGH PRESSURE CONTINUES OVER THE WESTERN U.S. WITH A
BROAD LOW LEVEL TROUGH OVER THE EAST. NORTHWEST FLOW CONTINUES
ACROSS ARKANSAS. THE HIGH WILL MOVE EAST SOMEWHAT SUNDAY. HOWEVER
MOISTURE WILL CONTINUE OVER THE AREA THROUGH THE ENTIRE SHORT TERM.

KLZK RADAR SHOWS SCATTERED SHOWERS AND THUNDERSTORMS MAINLY ACROSS
THE NORTH AND SOUTH THIS AFTERNOON. ADDITIONAL DEVELOPMENT IS
EXPECTED THROUGH THE AFTERNOON...BEFORE DISSIPATING AFTER SUNSET.
MODELS ARE IN GOOD AGREEMENT IN THE SHORT TERM PERIOD. MUCH OF THE
ENERGY MOVING ACROSS THE AREA TONIGHT AND SATURDAY WILL BE ACROSS
NORTH ARKANSAS. THEREFORE WILL KEEP HIGHEST POPS ACROSS THE
NORTH...LIKELY TONIGHT AND SATURDAY. MOISTURE CONTINUES ACROSS THE
AREA SUNDAY BUT A DECREASE IS NOTICED FOR MONDAY. LOWER RAIN CHANCES
ARE EXPECTED BY MONDAY. NEAR NORMAL TEMPERATURES ARE EXPECTED
THROUGH THE HOLIDAY WEEKEND.

LONG TERM...TUESDAY THROUGH FRIDAY NIGHT
BOTH THE GFS AND ECMWF RMN IN GOOD AGREEMENT AT THE START OF THE
LONG TERM...WITH NOTED DIFFERENCES BEYOND THIS FCST PD. AN UPPER
TROF WL RMN IN PLACE ACRS THE REGION THRU THE MIDDLE PART OF THE
WEEK...WITH MAINLY WDLY SCTD DIURNAL CONVECTION EXPECTED.

WEAK RDG ALOFT WL BLD BRIEFING INTO THE MID SOUTH BY THU...BUT OPTED
TO LEAVE SLGT CHC POPS IN FOR THE AFTN/EVENING HRS FOR CONSISTENCY.
A NEW UPR TROF IS PROGGED TO WORK EWD FM THE NRN PLAINS AND THEN
TOWARDS THE WRN GREAT LAKES REGION LATE IN THE PD. THE WL ALLOW NWLY
FLOW ALOFT TO RETURN TO THE MID SOUTH...ALLOWING A NEW CDFNT FCST TO
APCH AR FM THE NW BY FRI. DUE TO LIMITED CONFIDENCE WITH THE MODEL
SOLUTIONS FOR LATE NEXT WEEK...DECIDED TO STICK WITH PERSISTENCE
REGARDING POPS. TEMPS ARE EXPECTED TO RMN AT OR SLIGHTLY BLW NORMS
FOR THIS TIME OF YEAR.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

58
Hazardous weather outlook, Sep 4, 11:55 AM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1255 PM CDT FRI SEP 4 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-051000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1255 PM CDT FRI SEP 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UPPER LEVEL STORM SYSTEM WILL CONTINUE TO TRACK EASTWARD ACROSS
MISSOURI THROUGH THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS
WILL AFFECT MAINLY THE NORTH HALF OF ARKANSAS THIS AFTERNOON AND
EARLY TONIGHT...WITH LESSER RAIN CHANCES EXPECTED FURTHER SOUTH.

THE MAIN THREAT WITH THE THUNDERSTORMS WILL BE LOCALIZED FLASH
FLOODING...DUE TO HIGH MOISTURE LEVELS IN PLACE AND THE EXPECTED
SLOW MOVEMENT OF THE ACTIVITY. AN ISOLATED STRONG OR SEVERE
THUNDERSTORM WILL ALSO BE POSSIBLE...WITH HAIL THE MAIN CONCERN.

THE SHOWER AND THUNDERSTORM ACTIVITY SHOULD BEGIN TO DIMINISH IN
COVERAGE EARLY TONIGHT WITH THE LOSS OF DAYTIME HEATING. HOWEVER...
A FEW ISOLATED TO WIDELY SCATTERED SHOWERS WILL BE POSSIBLE
OVERNIGHT...AGAIN WITH HEAVY RAINFALL THE MAIN CONCERN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE UPPER LEVEL SYSTEM IS EXPECTED TO STALL OVER THE MID SOUTH THIS
WEEKEND...KEEPING SCATTERED AFTERNOON AND EARLY EVENING SHOWERS AND
THUNDERSTORMS IN THE FORECAST. THE COMBINATION OF WEAK WINDS ALOFT
AND HIGH LEVELS OF MOISTURE...COULD PRODUCE LOCALIZED FLASH FLOODING.
A FEW OF THE THUNDERSTORMS MAY ALSO BECOME STRONG OR  SEVERE.
HOWEVER...ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

THE SYSTEM IS EXPECTED TO LIFT TO THE NORTH AND WEAKEN MONDAY AND
TUESDAY. HOWEVER...A COLD FRONT WILL FOLLOW FROM THE NORTHWEST BY
THURSDAY WITH CONTINUED CHANCES FOR PRECIPITATION THROUGH THE END OF
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

62/44

In the hours before

Special weather statement, Sep 4, 4:06 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
506 PM CDT FRI SEP 4 2009

ARZ004-042250-
MARION-
506 PM CDT FRI SEP 4 2009

...SIGNIFICANT WEATHER ALERT FOR MARION COUNTY UNTIL 550 PM CDT...

AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PYATT...MOVING EAST AT 20 MPH.

THE STORM IS CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS UP TO 40
MPH...DANGEROUS LIGHTNING AND HEAVY RAIN. LOCALIZED PONDING OF WATER
ON ROADWAYS AND IN LOW LYING AREAS WILL BE POSSIBLE.

59
Special weather statement, Sep 4, 4:20 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
520 PM CDT FRI SEP 4 2009

ARZ012-013-042320-
NEWTON-SEARCY-
520 PM CDT FRI SEP 4 2009

...SIGNIFICANT WEATHER ALERT FOR NEWTON AND SEARCY COUNTIES UNTIL 620
PM CDT...

AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JASPER...MOVING EAST AT 10 MPH.

THE STORM IS CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS UP TO 40
MPH...DANGEROUS LIGHTNING AND HEAVY RAIN. LOCALIZED PONDING OF WATER
ON ROADWAYS AND IN LOW LYING AREAS WILL BE POSSIBLE.

59

The radar

The Springfield radar (KSGF), 115 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 heavy rain, 1 lightning. Local standard time, as filed.

Heavy Rain, Boone

When
September 4, 5:10 PM CST to 5:20 PM CST
Where
Boone County, Harrison
Reported by
Public
Coordinates
36.230, -93.120

It was reported that 1.10 inches of rain fell in 10 minutes.

Thunderstorm Wind, Baxter

When
September 4, 5:50 PM CST
Where
Baxter County, 3 mi NE of Mountain Home
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.361, -92.342

Small trees were broken and limbs were down.

Lightning, Stone

When
September 4, 5:50 PM CST
Where
Stone County, Mountain View
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.870, -92.120

Lightning struck an electric substation just north of Mountain View. Over 2500 customers lost power.

Thunderstorm Wind, Polk

When
September 5, 1:30 PM CST
Where
Polk County, 1 mi S of Wickes
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.285, -94.330

Large tree limbs were down along U.S. Highway 71 south of Wickes.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189633, 192376, 192377, 192378.